Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2018, 6:40 PM EDT for Lancaster County, Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 6:40 PM EDT (22:40 UTC)
- Expired
- Aug 7, 2018, 7:15 PM EDT
- In force
- 35 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 136 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:50 PM EDT | TSTM WND DMG | 1 Se East Earl, PA | TREES DOWN ON WIRES ON RESERVOIR ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374
WUUS51 KCTP 072240
SVRCTP
PAC071-072315-
/O.NEW.KCTP.SV.W.0079.180807T2240Z-180807T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
640 PM EDT TUE AUG 7 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
East central Lancaster County in south central Pennsylvania...
* Until 715 PM EDT.
* At 640 PM EDT, a severe thunderstorm was located near Paradise,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
New Holland, Leola, Paradise, Gap, Terre Hill, Churchtown,
Bareville, Bowmansville, Intercourse, Christiana, Fivepointville,
Blue Ball, Georgetown, Gordonville, Goodville, Bird-In-Hand and
White Horse.
This includes The Pennsylvania Turnpike from mile markers 290 to 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4010 7594 4004 7594 3996 7599 3993 7598
3987 7611 4007 7621 4022 7600 4014 7587
TIME...MOT...LOC 2240Z 234DEG 17KT 4004 7607
HAIL...<.75IN
WIND...60MPH
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:38 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 7, 6:38 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service State College PA 638 PM EDT Tue Aug 7 2018 .SYNOPSIS... Humid and stormy weather will continue through midweek with strong to locally severe thunderstorms possible. Thursday looks like a drier day before an unsettled pattern unfolds over the weekend through early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue to move through the region this afternoon along a boundary out ahead of the frontal system. Some of the strongest cells have been severe with heavy downpours. Due to the low flash flood guidance and that strong anomalous PWATS, any heavy downpours from these storms could cause minor flooding. Heat index values are certainly contributing to the potential for strong storms. They are highest through the far southeast. Expect showers and thunderstorms to continue through mid evening. Latest HRRR is doing a decent job matching convection and continues to have these storms move through the region through 03Z. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Rain showers and convection will diminish slowly after sunset with redevelopment again on Wednesday as the weakened frontal boundary remains over the northeast US and an upper level trough begins to swing over the Great Lakes. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Drier wx is likely on Thursday before an unsettled pattern unfolds over the weekend through early next week. Models and ensembles show a cut off low developing over the OH Valley by the end of the weekend. Widespread precipitation is likely to the east of the low along the Appalachians into early next week with some potential for a heavy rainfall threat considering slow system movement. The distribution and intensity of the rainfall will be sensitive to the evolution of the upper low/trough. This will be something to monitor in the coming days especially given how wet it has been this summer. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... Scattered showers and thunderstorms could produce a brief evening reduction in a few locations across eastern Pa. The focus will then shift to areas of developing valley fog overnight. Climatology suggests the valleys of northern Pa are most susceptible to locally dense fog. However, increasing clouds ahead of an approaching front could limit the radiational cooling and fog potential across western Pa late tonight. Across eastern Pa, mostly clear skies and a calm wind the entire night could allow dense valley fog to form. Any fog should dissipate between 13Z-15Z. However, numerous showers and thunderstorms associated with an approaching front will bring brief localized reductions Wed PM. .Outlook... Wed...Morning fog possible. Afternoon TSRA impacts possible. Thu...Morning fog possible. Fri-Sat...Scattered afternoon TSRA impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Ceru SHORT TERM...Ceru/Tyburski LONG TERM...Steinbugl AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service State College PA 438 AM EDT Tue Aug 7 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-080845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 438 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and heavy downpours that could lead to localized flash flooding are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds and heavy downpours are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 4:22 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MOUNT CARMEL 40.80N 76.41W
08/07/2018 NORTHUMBERLAND PA 911 CALL CENTER
1 TREE DOWN IN MT CARMEL TOWNSHIP.
&&
EVENT NUMBER CTP1802103
JRBLocal storm report, Aug 7, 4:36 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG ASHLAND 40.87N 78.33W
08/07/2018 CLEARFIELD PA 911 CALL CENTER
WIRES DOWN AT INTERSECTION OF RT 61 AND RT 54.
&&
EVENT NUMBER CTP1802104
JRBLocal storm report, Aug 7, 5:30 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MILLERSTOWN 40.28N 78.30W
08/07/2018 BLAIR PA 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
EVENT NUMBER CTP1802105
JRBLocal storm report, Aug 7, 5:31 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG NEW BLOOMFIELD 40.42N 77.19W
08/07/2018 PERRY PA 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN.
&&
EVENT NUMBER CTP1802106
JRBSpecial weather statement, Aug 7, 5:46 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service State College PA
546 PM EDT TUE AUG 7 2018
PAZ059-066-072215-
Lancaster PA-Lebanon PA-
546 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 615 PM EDT...
At 545 PM EDT, Doppler radar indicated a strong thunderstorm over
Timber Hills, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Lebanon, Ephrata, Elizabethtown, Lititz, Palmyra, Manheim, Annville,
East Petersburg, Cornwall, Akron, Leola, Denver, Campbelltown,
Rothsville, Pleasant Hill, Lebanon South, Cleona, Brickerville,
Schaefferstown and Quentin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4007 7617 4015 7659 4019 7660 4020 7657
4027 7660 4034 7656 4033 7617 4029 7612
TIME...MOT...LOC 2145Z 278DEG 20KT 4025 7649
KFSpecial weather statement, Aug 7, 6:01 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT TUE AUG 7 2018
PAZ066-072215-
Lancaster PA-
601 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
615 PM EDT...
At 600 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 20 mph.
Pea size hail, frequent lightning, torrential downpours and winds in
excess of 40 mph are possible.
Locations impacted include...
Quarryville, Wakefield, Atglen, Georgetown, Kirkwood, Little Britain
and Buck.
LAT...LON 3977 7626 3995 7622 3995 7599 3993 7598
3993 7600 3987 7599 3987 7600 3985 7602
3981 7603 3980 7605 3979 7604 3976 7606
3976 7608 3973 7609
TIME...MOT...LOC 2200Z 278DEG 15KT 3986 7615
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:34 PM EDT | Special Weather Statement | CTP | Lycoming | 26 min |
| Aug 7, 1:38 PM EDT | Special Weather Statement | CTP | Sullivan | 37 min |
| Aug 7, 1:47 PM EDT | Special Weather Statement | CTP | Montour | 43 min |
| Aug 7, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Union | 53 min |
| Aug 7, 2:00 PM EDT | Special Weather Statement | CTP | Somerset | 30 min |
| Aug 7, 2:24 PM EDT | Areal Flood Advisory | CTP | Somerset | 2 hr |
| Aug 7, 2:33 PM EDT | Special Weather Statement | CTP | Sullivan | 42 min |
| Aug 7, 2:34 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Aug 7, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 77 min |
| Aug 7, 2:54 PM EDT | Special Weather Statement | CTP | Dauphin | 51 min |
| Aug 7, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 13 min |
| Aug 7, 3:26 PM EDT | Special Weather Statement | CTP | Fulton, Huntingdon | 49 min |
| Aug 7, 3:36 PM EDT | Areal Flood Advisory | CTP | Snyder | 114 min |
| Aug 7, 3:58 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Aug 7, 4:03 PM EDT | Special Weather Statement | CTP | Dauphin | 57 min |
| Aug 7, 4:20 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 39 min |
| Aug 7, 4:29 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 31 min |
| Aug 7, 5:46 PM EDT | Special Weather Statement | CTP | Lancaster | 29 min |
| Aug 7, 6:01 PM EDT | Special Weather Statement | CTP | Lancaster | 14 min |
| Aug 7, 6:14 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Aug 7, 6:20 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 7, 6:58 PM EDT | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Aug 7, 7:11 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.